Alert archive / Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 8, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 8, 2008, 3:11 AM EDT for Nelson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2008, 3:11 AM EDT (07:11 UTC)
- Expired
- Jul 8, 2008, 5:46 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Nelson County, VA
The radar
The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1391 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:04 PM EDT, 12 hours 7 minutes earlier.
Area forecast discussion, Jul 7, 3:04 PM EDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 304 PM EDT MON JUL 7 2008 .SYNOPSIS... AN UPPER LOW WILL TRAVERSE THE REGION THROUGH TOMORROW... MAINTAINING THE MOIST AND UNSETTELD CONDITIONS. A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING...WHICH WILL PROVIDE ONE MORE ROUND OF SHOWERS AND THUNDERSTORMS. AFTER THAT...SEVERAL DRY DAYS WILL BE POSSIBLE. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... ISLTD CONVECTION HAS ATTEMPTED TO DEVELOP ACROSS SEVERAL OF THE LINE RIDGES ACROSS THE WRN CWA...BUT THE MOST SUCCESSFUL STORY COMES FROM THE WRN BNDRY OF THE CWA. FROM HIGHLAND TO ALLEGANY CO...STORMS HAVE TRAINED SLOWLY STARTED TO DRIFT E/WRD W/ THE STEERING FLOW FROM THE UPPER CLOSER LOW. THIS FEATURE WILL CONTINUE TO INFLUENCE THE MID ATLNC THRU TUES. IN THE NEAR TERM...THE FLOW WILL CONTINUE TO BE WEAK ENOUGH FOR TRAINING STORMS TO PRODUCE FLOODING AND FLASH FLOODING THREATS. INSTAB VALUES LIKELY VERY HIGH FOR TYPICAL SUMMER DAY...EVIDENCED BY INDIV STORMS ACROSS THE CNTRL APLCHNS THAT HAVE ALREADY REACHED SVR LIMITS ACROSS SW/RN VA. GRADL PROGRESSION E/WRD OF THE WEAK FORCING WILL CONTINUE TO SPARK CONVECTION ACROSS THE WRN MTN RIDGELINES INTO LATE EVNG. OUTFLOW DOMINANT CONVECTION EXPTD TO PUSH LIMITED ACTIVITY INTO THE PIEDMONT REGION TWRD THE LATE EVNG/OVRNIGHT HRS. && .SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY/... THE UPPER LOW WILL GRADLY MOVE OVR THE MID ATLNC...AND EVENTUALLY KICKED OUT TWRD THE NE FROM THE APCHNG UPPER TROF FROM THE NRN PLAINS/WRN GREAT LAKES. ANOTHER DAY OF DECENT INSTABILITY...LIMITED FORCING AND NOT MUCH OF A LL CAPPING INVRSN TUES MRNG. SCT/D TSTMS GENERALLY INITIATING ACROSS THE TERRAIN AGAIN. SW/RLY WINDS EXPTD TO INCR ACROSS THE ERN HALF OF THE CWA...WHICH WOULD BE MORE FAVORABLE FOR LOW LEVEL MOISTURE CONVERGENCE. LITTLE CHANGE MADE TO PREV FORECAST...KEEPING CHNCE POPS W/ A ISL/D TO SCT/D NATURE TO CONVECTION TUES...PSBLY A BIT MORE ORGANIZED. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A COLD FRONT IS STILL ON TRACK FOR THE MIDDLE OF THE WEEK. OTHERWISE DRY AND SEASONABLE WARM CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND. UPPER TROUGH WITH SHORTWAVE ENERGY STILL MEANDERING ACROSS THE CWFA AT THE BEGINNING OF THE PERIOD. THE TROUGH SHOULD BE OFFSHORE BY EARLY WEDNESDAY. ZONAL FLOW WILL BE THE RULE THROUGH EARLY NEXT WEEK. AT THE SURFACE...A COLD FRONT WILL SLOWLY MOVE THROUGH THE FORECAST AREA WEDNESDAY INTO THURSDAY. THE MODELS HAVE SLOWED DOWN THE SOUTHWARD PROGRESS OF THE FRONT ONCE AGAIN. WITH THE FLOW ALOFT PARALLEL TO THE BOUNDARY...THIS SOLUTIONS SEEMS REASONABLE. THE FRONT SHOULD END UP STALLING NEAR THE NC/VA BORDER. WITH THE FLOW BEING ZONAL (AND SEVERAL SHORTWAVES MOVING EAST IN THE FLOW)...SOME ISOLATED/LOW END SCATTERED CONVECTION COULD OCCUR DURING THE AFTERNOON AND EVENING HOURS. SINCE THE CHANCES ARE SO LOW AND SPECIFIC AREAS WOULD BE HARD TO PIN DOWN...HAVE OPTED FOR THE DRY FORECAST FOR NOW. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... LOW STRATUS DECK ACROSS THE I-95 CRDR SLOWLY MIXING OUT...W/ THE REST OF THE REGION DEVELOPING 2-3KT BKN CU FIELD. MOIST HELPING DROP CIG HEIGHTS...THO ANY CLOUD BASE LEVELS SHOULD GRADLY RISE INTO THE LATE NIGHT HRS. FOR THE AFTN HRS...TSTM ACTIVITY REMAINING ALONG THE RIDGELINES OF THE APLCHNS...W/ A SLOW DRIFT E/WRD. PSBLE SPAN OF CONVECTION MAY REACH THE PIEDMONT AREAS /BLUE RIDGE-EAST TO I-95/ TOWARD THE EVNG/OVRNGHT HRS. SCTD AREAS OF MVFR VSBYS WILL BE PSBLE OVRNGHT...W/ THE LOW LEVELS STAYING VERY MOIST...THO INCOMING MID LEVEL DRY AIR MAY MIX DOWN AND IMPROVE COND/S MORE QUICKLY AFTER SUNRISE THAN THE PAST FEW DAYS. SW/RLY FLOW WILL INCR DRNG THE MRNG HRS TUES...THO STAYING THE 5-15KT RANGE. SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ON WEDNESDAY AS A COLD FRONT SLOWLY MOVES SOUTH OVER THE AREA. THE FRONT IS PROGGED TO STALL NEAR THE NC/VA BORDER BY THURSDAY. CIGS/VSBYS WILL BE REDUCED IN ANY CONVECTION. FOR THURSDAY INTO EARLY NEXT WEEK...NO CIG/VSBY RESTRICTIONS ARE ANTICIPATED. && .MARINE... LIGHT WINDS FOR THE WATERS TONIGHT AND OVERNIGHT...W/ A GRADL INCR W/ S/RLY WINDS CHANNELING INTO THE CNTL BAY. PERIODS OF NEAR SCA ADV COND/S EXPTD FOR THE LOWER/CNTL PORTION OF THE BAY TWRD EVNG...THO WINDS ALREADY NEAR CRIT...SO SCA ADV UP FOR LOWER 2 ZONES OF THE BAY INTO THE OVRNGHT. TUES...THE LOWER BAY WILL AGAIN SEE OCSNL GUSTS W/ A STEADY 10-15KT NE/RLY WIND. NO SCA POSTED FOR TUES...THO LATER GUIDANCE MAY POINT TO SLIGHTLY HIGHER WINDS DRNG THE AFTN HRS. NO WIND HEADLINES ARE ANTICIPATED THROUGH THE LONG TERM PORTION OF THE FORECAST. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY AS A COLD FRONT DROPS SOUTH OVER THE MID ATLANTIC. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT TUESDAY FOR ANZ533-534. && SYNOPSIS...GMS NEAR TERM...GMS SHORT TERM...GMS LONG TERM...LISTEMAA AVIATION...GMS/LISTEMAA MARINE...GMS/LISTEMAA
Hazardous weather outlook, Jul 7, 3:34 PM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 334 PM EDT MON JUL 7 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 081000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 334 PM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. ANY SEVERE STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING. AMPLE MOISTURE AND INSTABILITY WILL LEAD TO STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY RAINFALL MAY LEAD TO ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TOMORROW...BUT MAY BE POSSIBLE ON WEDNESDAY. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-081000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 334 PM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. ANY SEVERE STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING. AMPLE MOISTURE AND INSTABILITY WILL LEAD TO STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY RAINFALL MAY LEAD TO ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TOMORROW...BUT MAY BE POSSIBLE ON WEDNESDAY.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:49 AM EDT | Severe Thunderstorm Warning | LWX | Nelson | 41 min |
| Jul 8, 4:36 PM EDT | Special Marine Warning | LWX | 72 min | |
| Jul 8, 6:05 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 40 min |
Nearby
Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.